(201) 231-1066

Waldwick Old Tappan Closter Bergen County, NJ

Check Availability

What to do after a relapse

If you used again after a stretch of recovery, make sure you are safe first, then tell one person and call your treatment provider today. A relapse is a reason to resume, adjust or change treatment. It does not mean treatment failed.

Reviewed against public records, October 2026: NIDA, SAMHSA, FDA and peer-reviewed research. General information, not medical advice.

Line drawing of a rising staircase marked with dots and topped by a small flag, on deep green

Overdose risk

Is a relapse after time sober more dangerous?

Yes. After time without using, your body is no longer used to the old amount, so using what you used before can cause an overdose. NIDA warns that for some drugs a relapse can be deadly.

Source: NIDA, Treatment and Recovery.

Call 911

Call 911 right away if someone:

  • Has a face that is extremely pale or feels clammy
  • Goes limp
  • Has purple or blue lips or fingernails
  • Is vomiting or making gurgling noises
  • Can’t be woken up or can’t speak
  • Is breathing slowly, or their breathing or heartbeat stops

Signs: SAMHSA, Opioid Overdose Prevention and Reversal.

Naloxone rapidly reverses an opioid overdose, and the FDA approved a naloxone nasal spray for sale without a prescription in 2023. Give it if you have it, and still call 911: it wears off while opioids can stay in the body. Sources: NIDA, Naloxone DrugFacts; FDA.

What should you do in the first 24 hours after a relapse?

Do these five things, in this order.

  1. Get safe.

    Stop using, and know the overdose signs above. If opioids were involved, keep naloxone nearby and tell someone where it is.

    NIDA; SAMHSA

  2. Tell one person today.

    A sponsor, counselor, house manager, family member or SAMHSA’s National Helpline. Being completely honest and asking for help are two of the five rules of recovery.

    Melemis, 2015

  3. Call your treatment provider or doctor.

    Ask whether to resume your treatment, change it, or try another kind.

    NIDA

  4. Go back to your supports.

    Your next meeting, group or session, today or tomorrow. Joining a self-help group significantly raises the chances of long-term recovery. Looking for one? See SMART Recovery meetings in NJ.

    Melemis, 2015

  5. Write down what led up to it.

    Where you were, who you were with, how you were sleeping and feeling. Most physical relapses happen when an opportunity opens, so the details show what to change.

    Melemis, 2015

Was it a lapse or a relapse?

A lapse is the first drink or drug use; a relapse is a return to uncontrolled use. One can quickly lead to the other.

Melemis, 2015

Lapse
One drink or one use. Don’t judge it by how much you used: even one use can quickly lead back to uncontrolled using.
Relapse
Using the way you used before. It usually starts weeks or months earlier, in the emotional and mental stages below.
Lapse, relapse and the warning stages before use: line drawing of a month calendar with one day marked, with the NJ Sober Living logo and "Relapse usually starts weeks earlier" text

Relapse usually builds in three stages:

  1. Emotional relapse

    Bottling up emotions, isolating, skipping meetings or sitting through them without sharing, eating and sleeping poorly. The common thread is poor self-care.

  2. Mental relapse

    Cravings, thinking about people and places tied to past use, playing down past consequences, bargaining, lying, planning a relapse.

  3. Physical relapse

    Starting to use again. Spotting the earlier stages gives the best chance of stopping it here.

How should your recovery plan change after a relapse?

A relapse means the plan needs to change, not that it failed. NIDA compares it to high blood pressure or asthma, where symptoms coming back means treatment is resumed or adjusted.

NIDA

Ask your provider whether to restart, add sessions or move to a more intensive level of care. That decision comes from a clinical assessment with your provider, not from a housing program. NIDA

At a glance

Relapse, in four facts

  • Like asthmaRelapse rates for drug use are similar to those for high blood pressure and asthma (NIDA).
  • 3 stagesEmotional, then mental, then physical relapse (Melemis, 2015).
  • 5 rulesChange your life, be completely honest, ask for help, practice self-care, don’t bend the rules (Melemis, 2015).
  • 24/7SAMHSA’s National Helpline, 1-800-662-4357: free, confidential treatment referrals.

Sources: NIDA; Melemis, 2015; SAMHSA.

What can family members do after a loved one relapses?

Make safety the first conversation, keep naloxone nearby if opioids are involved, and get support for yourself.

NIDA; SAMHSA

  • Check for safety first

    Know the overdose signs. If you see any of them, call 911 before anything else.

    SAMHSA

  • Keep naloxone nearby

    Ask your loved one to carry it, and tell friends where it is kept.

    NIDA

  • Point toward treatment

    A relapse is a reason to resume or adjust treatment. SAMHSA’s National Helpline at 1-800-662-4357 also helps family members find care.

    NIDA; SAMHSA

  • Get support for yourself

    Your own support matters too. Read what Al-Anon is or our guide for families.

What family members can do after a loved one relapses: line drawing of linked circles, with the NJ Sober Living logo and "Get support for yourself, too" text

Questions people ask after a relapse

If you are ready to change where you live, NJ Sober Living has four recovery homes in Bergen County, each Class F licensed by NJ DCA, with rides to evening treatment.

In a crisis, call or text 988. For a possible overdose, call 911.

Sources

  1. National Institute on Drug Abuse, “Treatment and Recovery,” Drugs, Brains, and Behavior: The Science of Addiction. nida.nih.gov
  2. National Institute on Drug Abuse, Naloxone DrugFacts. nida.nih.gov
  3. SAMHSA, Opioid Overdose Prevention and Reversal. samhsa.gov
  4. SAMHSA, National Helpline, 1-800-662-HELP (4357), TTY 1-800-487-4889. samhsa.gov
  5. 988 Suicide & Crisis Lifeline. 988lifeline.org
  6. U.S. Food and Drug Administration, “FDA Approves First Over-the-Counter Naloxone Nasal Spray,” March 29, 2023. fda.gov
  7. Melemis, S. M. (2015). Relapse Prevention and the Five Rules of Recovery. Yale Journal of Biology and Medicine, 88(3), 325–332. PMC4553654